Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Sioux Falls, SD

June 22, 2017Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 6:57 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 6:57 AM CDT (11:57 UTC)
Expired
Jun 22, 2017, 7:30 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:02 AM CDTTSTM WND DMG2 Se Erwin, SDSEVERAL 4 INCH IN DIAMETER LIMBS DOWN AROUND THE YARD. ALSO A SMALL AMOUNT OF PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS53 KFSD 221157
SVRFSD
SDC011-077-221230-
/O.NEW.KFSD.SV.W.0093.170622T1157Z-170622T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
657 AM CDT THU JUN 22 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kingsbury County in east central South Dakota...
  Northwestern Brookings County in east central South Dakota...

* Until 730 AM CDT

* At 656 AM CDT, a severe thunderstorm was located near De Smet, or 9
  miles north of Lake Thompson State Recreation Area, moving east at
  45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Badger around 715 AM CDT. 
  Oakwood State Park around 730 AM CDT. 

Other locations impacted by this severe thunderstorm include Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 9698 4442 9755 4454 9755 4455 9746
      4454 9699
TIME...MOT...LOC 1156Z 262DEG 40KT 4446 9746 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
2 follow-up statements
764 
WWUS53 KFSD 221215
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
715 AM CDT THU JUN 22 2017

SDC011-077-221230-
/O.CON.KFSD.SV.W.0093.000000T0000Z-170622T1230Z/
Kingsbury SD-Brookings SD-
715 AM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHEASTERN KINGSBURY AND NORTHWESTERN BROOKINGS COUNTIES...

At 715 AM CDT, a severe thunderstorm was located near Badger, or 12
miles southwest of Estelline, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Oakwood State Park around 725 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9698 4442 9721 4454 9726 4454 9699
TIME...MOT...LOC 1215Z 261DEG 43KT 4449 9712 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
247 
WWUS53 KFSD 221227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
727 AM CDT THU JUN 22 2017

SDC011-077-221236-
/O.EXP.KFSD.SV.W.0093.000000T0000Z-170622T1230Z/
Kingsbury SD-Brookings SD-
727 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGSBURY AND
NORTHWESTERN BROOKINGS COUNTIES WILL EXPIRE AT 730 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area north of Oakwood State Park and Bruce.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4443 9698 4442 9721 4454 9726 4454 9699
TIME...MOT...LOC 1226Z 262DEG 40KT 4450 9699 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:05 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 22, 6:05 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT Thu Jun 22 2017

.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Thu Jun 22 2017

Abbreviated discussion once again for ongoing severe convection
approaching the highway 14 corridor.  This activity is rooted near
800 mb, and with steep lapse rates from 700-550 mb think some storms
will be capable of producing large hail. In addition, surface
inversion is somewhat weak with temperatures hanging in the lower
70s.  Elevated storms this morning will transition closer to the
surface boundary across northwest Iowa this afternoon.  SPC has a
marginal risk for these storms this afternoon, with hail and
damaging winds the main threats.  Still a fairly strong capping
inversion near 700 mb, but if storms are able to develop good speed
and directional lead to 50-55 knots of 0-6 km bulk shear.

Storms work out of the region this evening leading to a cooler more
tranquil overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 453 AM CDT Thu Jun 22 2017

Abbreviated discussion due to ongoing severe weather.

Dominant feature of the forecast for Friday through the weekend will
be cooler temperatures along with very comfortable dewpoints. Friday
will have brisk northwest winds, which will to some degree repeat
Saturday and Sunday ahead of core of high pressure. Moderated temps
somewhat on Saturday in line with deeper mixing, as sharp trough
digs through Minnesota. Colder air aloft spreads in for later
Saturday into Sunday, but stable layer remains and now looking less
likely for development of diurnal showers for Sunday. Several cool
nights in order with partial decoupling Saturday night and more full
decoupling likely Sunday night, even Monday night toward northwest
IA.  In the meantime, should see a little moderation of temps toward
normal on Monday under the surface ridge.

Next precipitation chance will develop by later Monday night with
wave crossing western ridge and interacting with advancing warm
advection/elevated instability across south central SD areas. With
the wave pushing southeast, support rapidly weakens by early Tue
further east into the CWA.  Better threat with a better moisture
transport and low-level jet developing Tuesday night into Wednesday.

GFS is absurdly hot for most of the CWA on Wednesday, and have
stayed closer to a more modest blended value, with some increase
placed into the west closer to the potential for incursion of
westerly flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 558 AM CDT Thu Jun 22 2017

Elevated storms will produce brief heavy downpours along the
highway 14 and highway 34 corridors through 16Z including the KHON
terminal. Thereafter, the focus will transition to the south
across northwest Iowa closer to the surface front. At this point,
am not confident enough in shower/thunderstorm activity in KFSD,
but if it did happen it is most likely in the mid day hours.
Showers and thunderstorms will shift south and east with northwest
winds developing.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jun 22, 4:49 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Jun 22 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ067-070-071-231000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Storms may develop this afternoon along and east of a line from
Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger
storms may produce large hail to the size of golf balls and wind
gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm today.

MNZ071-072-080-081-097-SDZ038>040-052>056-231000-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms this morning will produce hail to
the size of golf balls and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely early this morning.

SDZ050-057>066-068-069-231000-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today, though
they are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 22, 5:00 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     HAIL             8 NNW TRACY             44.35N 95.65W
06/22/2017  E1.00 INCH       LYON               MN   TRAINED SPOTTER

&&
Local storm report, Jun 22, 5:33 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
06/22/2017  E1.75 INCH       JERAULD            SD   BROADCAST MEDIA

&&
Local storm report, Jun 22, 6:14 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     HAIL             1 ENE LYND              44.39N 95.88W
06/22/2017  E2.00 INCH       LYON               MN   PUBLIC

            TREE DAMAGE AS WELL.

&&
Local storm report, Jun 22, 6:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             8 SSE MARSHALL          44.34N 95.73W
06/22/2017  E2.00 INCH       LYON               MN   PUBLIC

&&
Local storm report, Jun 22, 6:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             5 E LYND                44.37N 95.79W
06/22/2017  E1.75 INCH       LYON               MN   PUBLIC

            BROKE WINDOWS.

&&
Local storm report, Jun 22, 6:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             2 NNW IVANHOE           44.50N 96.26W
06/22/2017  E1.75 INCH       LINCOLN            MN   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:30 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury45 min
Jun 22, 3:45 AM CDTSevere Thunderstorm WarningFSDBrookings45 min
Jun 22, 4:34 AM CDTSevere Thunderstorm WarningFSDJerauld41 min
Jun 22, 5:02 AM CDTSevere Thunderstorm WarningFSDJerauld, Miner, Sanborn43 min
Jun 22, 5:44 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.